Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 133, NWS St. Louis, MO

May 30, 2004Jefferson County, Saint Louis County, City of Saint Louis, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 30, 2004, 2:51 PM CDT for Jefferson County, Saint Louis County, City of Saint Louis, Missouri. It was in force for 39 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2004, 2:51 PM CDT (19:51 UTC)
Expired
May 30, 2004, 3:30 PM CDT
In force
39 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties City of Saint Louis, MO, Jefferson County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 23 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 3:12 PM CDTHAIL 0.5Creve Coeur, MO
May 30, 3:15 PM CDTHAIL 0.5Overland, MOSEVERAL REPORTS OF 1/2 INCH HAIL FROM MARYLAND HEIGHTS AND OVERLAND.
May 30, 3:19 PM CDTHAIL 0.25Maryland Heights, MOLINDBERGH AND SCHUETZ ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 1:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS53 KLSX 301951
SVRLSX
MOC099-189-510-302030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN EAST CENTRAL MISSOURI
  ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI
  ST. LOUIS CITY IN EAST CENTRAL MISSOURI

* UNTIL 330 PM CDT

* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BYRNES MILL...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MURPHY
  VALLEY PARK
  FENTON
  SUNSET HILLS
  KIRKWOOD
  DES PERES
  OAKLAND
  CRESTWOOD
  WARSON WOODS
  GLENDALE

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3845 9073 3838 9047 3865 9018 3880 9044

$$

GKS/TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:30 AM CDT, 12 hours 21 minutes earlier.

Area forecast discussion, May 30, 2:30 AM CDT, 12 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 AM CDT SUN MAY 30 2004

COLD FRONT EXTENDED FROM NORTHWEST IA ACROSS CENTRAL KS INTO THE TX
PANHANDLE EARLY THIS MORNING.  EXPECT THE COLD FRONT TO PUSH INTO
THE NORTHWEST CORNER OF MO BY 12Z TODAY AND THEN INTO SOUTHEAST MO
BY MIDNIGHT.

UPPER JET OF 100 KTS EXTENDED FROM NORTHWEST WA INTO THE GREAT BASIN
LAST EVENING WITH SECOND JET OF 100-120 KTS FROM NY EASTWARD.
WESTERN JET MIGRATES SOUTHEASTWARD WITH THE MODELS FAIRLY SIMILAR BY
THIS EVENING. STRONG 500 MB SHORT WAVE WILL ROLL ACROSS THE REGION
TONIGHT.  THE ETA, GFS, AND UKMET HAVE BEEN BEEN SIMILAR WITH THIS
FEATURE PAST SEVERAL RUNS. THE 3 MODELS FORECAST STRONG NEGATIVE
TILTED TROF WILL MOVE ACROSS THE AREA TONIGHT AND INTO THE UPPER
MIDWEST AND THE OH VALLEY BY 12Z MEMORIAL DAY.

WITH THE EXCESSIVE RAIN THE PAST WEEK AND WET GROUNDS REMAINING,
WILL ISSUE A FLOOD WATCH FOR CENTRAL AND NORTHEAST MO FOR THIS
AFTERNOON AND EAST CENTRAL AND SOUTHEAST MO AND SOUTHWEST IL FOR
NOON UNTIL MIDNIGHT.  THE ETAS QPF LOOKS REASONABLE WITH ITS K
INDEX FORECAST FOR THE AFTERNOON AND EVENING PERIOD.  MODEL
FORECASTS A BAND OF 40 KS FROM NORTHEAST MO INTO SOUTHWEST MO LATE
AFTERNOON AND ACROSS THE STL METRO AREA DURING THE EARLY EVENING.
DRIER AIR IS ADVECTED RAPIDLY ACROSS THE AREA TONIGHT FROM THE
WEST.

PROFILER NETWORK AT 06Z WAS SHOWING A 850 JET OF 60-70 KTS FROM
SOUTHERN OK INTO CENTRAL KS. ETA CONTINUES TO VERIFY FAIRLY CLOSE
WITH THE WIND FIELD AND WAS BETTER THAN THE GFS. THE MSAS AT 06Z
INDICATED THE STRONGEST SURFACE MOISTURE CONVERGENCE LAID ACROSS
NORTH CENTRAL BACK INTO NORTHWEST MO.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON FOR ENTIRE AREA
AND FOR THIS EVENING FOR EAST CENTRAL AND SOUTHEAST MO
.IL...FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON FOR WEST CENTRAL
IL AND SOUTHWEST IL FOR THIS AFTERNOON AND EVENING

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 30, 2:24 AM CDT, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
224 AM CDT SUN MAY 30 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-311200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
224 AM CDT SUN MAY 30 2004

...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES
EXPECTED THIS AFTERNOON AND THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL AND EASTERN
MISSOURI AS WELL AS SOUTHWEST AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS MUCH OF CENTRAL...EAST CENTRAL...AND SOUTHEAST
MISSOURI...AND SOUTHWEST ILLINOIS.  SOME CITIES IN THE HIGH RISK
AREA INCLUDE ST LOUIS...JEFFERSON CITY...FULTON...HERMANN...BOWLING
GREEN...CUBA...POTOSI...FARMINGTON...FREDERICKTOWN...PITTSFIELD...
CARLINVILLE...SALEM...AND CHESTER. SURROUNDING THE HIGH RISK AREA...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER
OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SOME
CITIES IN THE MODERATE RISK AREA INCLUDE COLUMBIA...CALIFORNIA...
MEXICO...PARIS...EDINA...MONROE CITY...HANNIBAL...AND QUINCY.

WHILE THERE IS A CHANCE OF A FEW STRONG TO SEVERE THUNDERSTORMS THIS
MORNING...THE GREATEST THREAT OF SEVERE WEATHER IS EXPECTED THIS
AFTERNOON AND TONIGHT.  SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A COLD FRONT AS IT MOVES INTO CENTRAL AND NORTHEAST
MISSOURI DURING THE EARLY TO MID-AFTERNOON.  THESE THUNDERSTORMS ARE
EXPECTED TO RAPIDLY BECOME SEVERE AS THEY DEVELOP INTO SUPERCELLS...
INCREASING IN AREAL COVERAGE AS THEY MOVE EASTWARD ACROSS EASTERN
MISSOURI AND WESTERN ILLINOIS DURING THE AFTERNOON AND EVENING.

THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL FOR
A FEW STRONG LONG-LIVED TORNADOES...VERY LARGE HAIL...AND DAMAGING
STRAIGHT LINE WINDS.  HEAVY RAINFALL ACCOMPANYING THE THUNDERSTORMS
WILL ALSO RESULT IN A FLASH FLOOD THREAT...ESPECIALLY OVER PORTIONS
OF SOUTHEAST MISSOURI.

PEOPLE ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER FORECASTS AND
STATEMENTS...AND BE PREPARED IF SEVERE WEATHER THREATENS. DUE TO THE
HOLIDAY WEEKEND...PEOPLE WHICH WILL BE OUTDOORS ARE URGED TO HAVE A
SOURCE OF QUICK WEATHER INFORMATION CLOSE AT HAND. ALSO PEOPLE LIVING
NEAR FLOOD-PRONE AREAS...CREEKS...STREAMS OR RIVERS...OR WITH
RECREATIONAL INTERESTS IN THESE LOCATIONS NEED TO PAY VERY CLOSE
ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AFTERNOON ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND ACROSS THE
ENTIRE AREA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. SPOTTER
GROUPS SHOULD PLAN ACCORDINGLY.

GLASS

In the hours before

Special weather statement, May 30, 10:10 AM CDT, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 AM CDT SUN MAY 30 2004

ILC001-005-009-013-027-051-061-083-117-119-121-133-135-149-157-163-
189-MOC007-019-027-051-055-071-073-093-099-103-111-113-123-127-135-
137-139-151-163-173-179-183-186-187-189-205-219-221-510-301700-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
1010 AM CDT SUN MAY 30 2004

...SERIOUS SEVERE WEATHER THREAT DEVELOPING FOR CENTRAL AND EASTERN
MISSOURI...AND MUCH OF SOUTHERN ILLINOIS...

THIS MORNINGS UPPER AIR DATA STRONGLY SUGGESTS THAT SEVERE
THUNDERSTORMS WILL BE THREATENING MOST OF CENTRAL AND EASTERN
MISSOURI...AS WELL AS MUCH OF SOUTHERN ILLINOIS...DURING THE DAY.

A TORNADO WATCH IS ALREADY IN EFFECT FOR PARTS OF SOUTHWEST AND WEST
CENTRAL ILLINOIS UNTIL 1 PM.  IT APPEARS THAT THE PRIMARY SEVERE
WEATHER THREAT FOR THE REMAINDER OF THE REGION WILL BE FROM AROUND
MIDDAY...INTO THE EARLY EVENING HOURS.

CONDITIONS TODAY FAVOR EXTREMELY RAPID THUNDERSTORM DEVELOPMENT.
IT IS VITALLY IMPORTANT THAT THOSE INVOLVED IN OUTDOOR ACTIVITIES
DURING THIS HOLIDAY WEEKEND KEEP AN EYE ON THE SKY AND CLOSELY
MONITOR LOCAL NEWS MEDIA FOR WEATHER DEVELOPMENTS.  THIS WILL BE
...ESPECIALLY... IMPORTANT FOR CAMPERS...BOATERS...THOSE ATTENDING
BASEBALL OR SOFTBALL TOURNAMENTS...AND THOSE THAT ARE ON FLOAT TRIPS
ALONG AREA RIVERS.  MAKE SURE YOU HAVE A WAY TO STAY ABREAST OF
WEATHER DEVELOPMENTS...AND PLANS TO FIND A SAFE SHELTER QUICKLY IF
THE NEED ARISES.

PEOPLE THROUGHOUT THE REGION ARE URGED TO REVIEW THEIR SEVERE
WEATHER SAFETY RULES.  THE KEY TO TORNADO SURVIVAL IS TO BE PREPARED
AND TAKE IMMEDIATE ACTION WHEN A WARNING IS ISSUED OR WHEN YOU FEEL
THREATENED. REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT
MAY SAVE YOUR LIFE AND THE LIVES OF THOSE YOU ARE RESPONSIBLE FOR.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS WHICH CAN PRODUCE TORNADOES IN
AND CLOSE TO THE WATCH AREA. IF YOU ARE IN THE WATCH AREA...KEEP
INFORMED OF THE LATEST WEATHER INFORMATION. THESE STORMS CAN DEVELOP
RAPIDLY SO THERE MAY BE OCCASIONS WHEN ADVANCE WARNING IS NOT
POSSIBLE.

A TORNADO WARNING MEANS A TORNADO HAS BEEN SPOTTED OR INDICATED BY
RADAR. IF YOU ARE IN THE PATH OR NEAR THE TORNADO...TAKE IMMEDIATE
ACTIONS TO PROTECT LIFE AND PROPERTY. FOLLOW THESE SAFETY RULES:

1) IN OPEN COUNTRY...FIND A DITCH...CULVERT OR OTHER LOW AREA AND
LAY DOWN FLAT. COVER YOUR HEAD WITH YOUR HANDS FOR PROTECTION.

2) IN HOMES OR SMALL BUILDINGS...GO TO THE BASEMENT OR TO A
SMALL ALL-INTERIOR ROOM ON THE LOWEST FLOOR LIKE A HALL OR BATHROOM
CLOSET. USE HEAVY FURNITURE FOR SHELTER OR COVER YOURSELF WITH A
MATTRESS OR BLANKET.

3) IN MOBILE HOMES OR VEHICLES...ABANDON IT AND GO TO A SUBSTANTIAL
STRUCTURE OR PLACE OF SAFETY. NEVER TRY AND OUT RUN A TORNADO BY
AUTOMOBILE.

4) IN SCHOOLS...HOSPITALS...FACTORIES OR SHOPPING CENTERS...GO TO
PRE-DESIGNATED SHELTER AREAS. INTERIOR HALLS ON THE LOWEST LEVELS ARE
USUALLY THE BEST. STAY AWAY FROM GYMNASIUMS OR AUDITORIUMS. AVOID
ALL OUTSIDE WALLS AND WINDOWS.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:34 PM CDTSevere Thunderstorm WarningLSXKnox41 min
May 30, 2:33 PM CDTSevere Thunderstorm WarningLSXMonroe, Shelby42 min
May 30, 2:36 PM CDTTornado WarningLSXOsage39 min
May 30, 3:11 PM CDTTornado WarningLSXGasconade, Osage49 min
May 30, 3:19 PM CDTSevere Thunderstorm WarningLSXLewis, Marion41 min
May 30, 3:27 PM CDTTornado WarningLSXLewis, Marion48 min
May 30, 3:28 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds, Washington62 min
May 30, 3:36 PM CDTSevere Thunderstorm WarningLSXKnox39 min
May 30, 3:40 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe50 min
May 30, 3:41 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau49 min
May 30, 3:48 PM CDTTornado WarningLSXReynolds42 min
May 30, 3:52 PM CDTSevere Thunderstorm WarningLSXFranklin, Warren53 min
May 30, 3:56 PM CDTSevere Thunderstorm WarningLSXWashington49 min
May 30, 3:59 PM CDTTornado WarningLSXFranklin46 min
May 30, 4:25 PM CDTSevere Thunderstorm WarningLSXSaint Charles50 min
May 30, 4:28 PM CDTSevere Thunderstorm WarningLSXIron, Washington47 min
May 30, 4:32 PM CDTSevere Thunderstorm WarningLSXJefferson28 min
May 30, 4:42 PM CDTTornado WarningLSXFranklin48 min
May 30, 4:45 PM CDTTornado WarningLSXSaint Charles, Saint Louis45 min
May 30, 4:51 PM CDTTornado WarningLSXJefferson39 min
May 30, 4:53 PM CDTSevere Thunderstorm WarningLSXMadison, Sainte Genevieve, Saint Francois52 min
May 30, 5:03 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds42 min
May 30, 5:09 PM CDTSevere Thunderstorm WarningLSXCity of Saint Louis36 min
May 30, 5:25 PM CDTTornado WarningLSXReynolds35 min
May 30, 5:27 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.